California, 2020High Wind and Winter Weather in California, December 25 to 26, 2020
December 25 to 26, 2020 · NWS EKA · 7 events in 4 counties and zones
A storm system moved across northwest California during late December. Locally heavy rain was observed, as well as snow across the interior mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved across northwest California during late December. Locally heavy rain was observed, as well as snow across the interior mountains. Exposed coastal areas and ridges also experienced strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 25, 4:14 AM PST, 2 hours 47 minutes earlier.
Area forecast discussion, Dec 25, 4:14 AM PST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
414 AM PST Fri Dec 25 2020
.SYNOPSIS...Windy and rainy conditions are expected today.
Significant snowfall is also expected for northeast Trinity
County above 2500 to 3500 feet. Showers and isolated thunderstorms
tonight through Saturday morning may also produce brief heavy
rain for the North Coast. Dry weather returns Saturday afternoon
and evening, followed by a chance for rain on Sunday in the
southern portions of the forecast area.
&&
.DISCUSSION...A deep upper level trough will bring unsettled weather
to the region today through Saturday morning. The front arrives
at the coast Friday morning accompanied by moderate rain and
strong southerly winds on coastal ridges. A Wind Advisory remains
in effect for portions of Humboldt County through 6 PM, though it
may need to be ended before. Expecting gusty winds to also mix
down to the coastal plain during the morning into early afternoon.
In terms of rain, still generally expecting a rather uniform and
mainly beneficial 0.75 to 1.5 inches across the area from north to
south through Saturday morning, with the Humboldt Bay area
staying towards the lower end of the spectrum due to downsloping
effects. Cannot rule out a few rumbles of thunder along the North
Coast Friday night into Saturday morning as the core of the trough
moves overhead accompanied by colder air aloft. This will also
bring some potential for small hail in heavier showers, although
freezing levels along the coast may remain a bit too high for
significant accumulations.
The most challenging forecast question continues to revolve around
snow levels and amounts in northern Trinity County, where
precipitation rates and upslope induced dynamic cooling will
present a complex winter weather scenario. Still expecting the
bulk of the accumulations to remain above 3500 feet, including
upwards of a foot or more at Scott Mountain Summit through early
Saturday morning. It appears Weaverville and other population
centers will mostly see rain perhaps mixed with wet snow at times,
but temperatures should be just warm enough to keep accumulations
to a minimum. The high resolution model guidance bear this out
with snow accumulations well below even advisory thresholds for
most all populations centers. Buckhorn Summit may see 1 to 3
inches in 24 hours by this evening, however the precip will
probably change over to all rain later tonight. Also, Trinty
Center could also see 3 to 5 inches of snow in 24 hours, however
the HRRR and HREF are not lending very much support for
significant snowfall around the 2500 foot mark.
High pressure will begin to build over the area Saturday afternoon,
and the shower activity will trend down across the entire
forecast area. Light showers may linger across the northern half
of the area into Saturday afternoon. Colder temperature are
expected Saturday night as skies clear out under a drier and
cooler air mass. The next system will brush the area late Sunday
as another trough digs over the central CA coast. Any rain with
this system currently looks to be mostly confined to Lake and
Mendocino Counties.
Another series of shortwave troughs will bring additional bouts
of rain and mountain snow next week, though Monday appears to be
dry at this time.
&&
.AVIATION...Rain will to spread across the forecast area early this
morning, but the moderate rain will hold off until later this
morning. Mostly MVFR to IFR conditions are expected across Northwest
California this morning and this afternoon as the rain moves across
the area. Southerly winds will also be on the increase across most
of the region, with some very gusty winds expected along interior
ridges and along the coast. Gusts up to around 40 mph or so will be
possible at coastal terminals, with gusts around 30 mph or so at
KUKI. In addition, low-level wind shear will also be a concern at
all TAF sites through this evening.
&&
.MARINE...Southerlies will continue to increase this morning and
steep, short-period seas will build in response. Widespread winds
ranging from 30 to 40 knots will be possible over the coastal waters
today and likely will also be possible around prominent coastal
points/headlands as well. A Storm Warning is in effect for the
northern outer waters through 00Z this afternoon, with Gale Warnings
in place for the remaining zones also through 00Z. Winds will ease
starting late this afternoon and become westerly briefly on
Saturday. Southerlies will quickly return again Saturday night and
increase slightly to mostly moderate to fresh breezes as a storm
system moves southward off the coast. Northerlies will return early
next week, though southerlies will return around Tuesday afternoon
ahead of the next storm system. Otherwise, a large, west to
northwest swell will fill into the waters on Saturday.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning from 10 AM this morning to 10 AM PST
Saturday for CAZ108 above 2500 feet.
Wind Advisory until 6 PM PST this evening for CAZ101>106.
NORTHWEST CALIFORNIA COASTAL WATERS...Storm Warning until 4 PM
PST this afternoon for PZZ470. Small Craft Advisory until 10 AM
PST this morning for PZZ455. Gale Warning from 10 AM this
morning to 4 PM PST this afternoon for PZZ455. Small Craft
Advisory until 7 AM PST this morning for PZZ450. Gale Warning
from 7 AM this morning to 4 PM PST this afternoon for PZZ450.
Gale Warning until 4 PM PST this afternoon for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Dec 25, 3:46 AM PST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
346 AM PST Fri Dec 25 2020
CAZ101>106-261200-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
346 AM PST Fri Dec 25 2020
...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Wind Advisory is currently in effect.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ107-261200-
Northern Trinity-
346 AM PST Fri Dec 25 2020
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 AM
PST SATURDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Winter Storm Warning is currently in effect.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A Winter Storm Warning is currently in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ109>115-261200-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
346 AM PST Fri Dec 25 2020
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ108-261200-
Southern Trinity-
346 AM PST Fri Dec 25 2020
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Northern Humboldt Interior
- When
- December 25, 7:01 AM PST
- Where
- Northern Humboldt Interior forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
High wind gust observed at an elevation of 2737 feet at the Kneeland RAWS site.
High Wind, Coastal Del Norte
- When
- December 25, 11:00 AM PST
- Where
- Coastal Del Norte forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
High wind gust observed at sea level at the Crescent City observation site CECC1.
Winter Weather, Northern Trinity
- When
- December 25, 12:00 PM PST to December 26, 6:00 PM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Trained Spotter
Four inches of snow in Trinity Center.
Winter Weather, Northern Trinity
- When
- December 25, 12:00 PM PST to December 26, 6:00 PM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Trained Spotter
Estimated 6 to 8 inches of snow at an elevation of 3700 feet.
Winter Weather, Northern Trinity
- When
- December 25, 12:00 PM PST to December 26, 6:00 PM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Trained Spotter
Two inches of slushy snow 10 miles northeast of Weaverville.
Winter Weather, Northern Trinity
- When
- December 25, 12:00 PM PST to December 26, 6:00 PM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Trained Spotter
Estimated 6 to 8 inches of snow in Coffee Creek.
High Wind, Southwestern Humboldt
- When
- December 25, 12:08 PM PST
- Where
- Southwestern Humboldt forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
High wind gust was observed at Cooskie Mountain, which is located at an elevation of 2945 feet.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Massachusetts, December 25, 2020$22,000 · 59 kt wind · 20 events
- Flood in New York, December 25, 2020$50,000 · 1 event
- Strong Wind in Vermont, December 25, 2020$45,000 · 3 events
- Cold in North Carolina, December 25 to 26, 202016 events
- High Wind in New York, December 25, 202066 kt wind · 12 events
- Flooding in Maine, December 25 to 27, 202010 events
- Heavy Snow in Idaho, December 25 to 26, 20209 events
- Heavy Snow and Freezing Fog in Washington, December 25 to 26, 20207 events
- High Wind in New Jersey, December 25, 202058 kt wind · 6 events
- Flooding and High Wind in Rhode Island, December 25, 2020$3,000 · 56 kt wind · 6 events
- High Wind and Winter Weather in California, December 25 to 26, 202080 kt wind · 6 events
- Flooding in New Hampshire, December 25 to 26, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926831, 926830, 926898, 926899, 926900, 926901, 926827.